[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.202.12. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1980

Mental Confusion Falsely Attributed to Cimetidine

Author Affiliations

Abington, Pa

Arch Intern Med. 1980;140(9):1251. doi:10.1001/archinte.1980.00330200127042
Abstract

To the Editor.  —Multiple reports have appeared in the literature during the past three years suggesting a direct relationship between cimetidine and mental confusion in selected individuals.1,2 In a number of these reports, allusion has been made to the presence of concomitant factors that might have contributed to the observed alterations in mental status.3-6 To illustrate the potential danger in causality assessment, we wish to report the following case.

Report of a Case.  —A 74-year-old man was hospitalized with upper gastrointestinal tract hemorrhages on two separate occasions within a nine-month period. During his first hospitalization, he was treated with cimetidine, and acute changes in mental status developed that were thought to be directly related to the drug. These changes included confusion, agitation, and auditory and visual hallucinations. The cimetidine administration was discontinued, and the patient's mental status returned to normal. During his second admission, he was not treated

First Page Preview View Large
First page PDF preview
First page PDF preview
×